The term “Topical steroid addiction” originates from Burry’s description in the paper entitled “Topical drug addiction: Adverse effects of fluorinated corticosteroid creams and ointments” in 1973. In the paper Burry mentioned patients’ behavior of continuous use of topical steroids due to fear of aggravation after discontinuation as “addiction”. In his usage topical steroid addiction was a kind of psychological reaction.
In 1974 Kligman warned that topical steroid addiction is likely to occur among patients with atopic dermatitis. But the skin manifestation of topical steroid addiction described by Burry or Kligman was almost similar to steroid induced rosacea. So the significance of the problem seemed to be underestimated.
Sneddon reported one severe case of topical steroid induced adrenal cortex insufficiency in 1976. There must have been few dermatologists who noticed the relation between Burry’s or Kligman’s TSA and Sneddon’s case. Apparently the two problems are very apart from each other but connect essentially. I will refer to it here.
In Japan Enomoto reported several cases that developed erythroderma after withdrawal from topical steroids in 1991. Some of them suffered from adrenal cortex insufficiency. It is not accidental that patients with TSA were early reported in Japan. Japan was a rich country at that time and people could easily obtain much medication without their own expenses.
In US Rapaport advocated “The red burning skin syndrome” in 2003. The concept lies midway between Kligman’s TSA and Sneddon’s case and almost near to Enomoto’s. Burry, Kligman and Rapaport described their cases as “topical steroid addicted” but Enomoto and Sneddon didn’t. Apart from terminology, the cases are all related.
To understand TSA, one must know two aspects of topical steroids. One is a positive and useful aspect, that is, they suppress excessive immunological inflammation. The other is negative aspect that they thin epidermis and weaken barrier function.
The figure below will help understanding.
At first, topical steroids work well. The side effect of epidermal barrier dysfunction is not obvious. Patient is not addicted. After long continuous use of steroids, epidermal barrier dysfunction progresses gradually. The skin becomes sensitive and easily responds to various external stimuli. But because of the suppressing function of steroids, inflammation never becomes so severe as long as the patient continues to use topical steroids. If the patient discontinues steroids, eczema appears. It is not because of the patient’s original constitution but because of a side effect of topical steroid itself. The patient is TS-addicted.
If the addicted patient will not withdraw from topical steroids and continue to use more and more, the barrier function is to be destroyed completely. The skin cannot prevent inflow of topically applied steroids into the tissue. The blood concentration of steroid will increase and the patient may become adrenal cortex insufficiency. So they are series and substantially of a same phenomenon. The difference is only seriousness.
Topical drug addiction: Adverse effects of fluorinated corticosteroid creams and ointments
Burry JN.; Med J Aust. 1973 Feb 24;1(8):393-6.
Kligman AM., Frosch PJ., International Journal of Dermatology Volume 18(1974) Issue 1, Pages 23 - 31
Steroid withdrawal syndrome by topical corticosteroids.
Enomoto M, Arase S, Shigemi F, Takeda K. Kousyou Journal of Japanese cosmetic science society Vol.15 No.1(1991)
Corticosteroid addiction and withdrawal in the atopic: the red burning skin syndrome MJ. Rapaport etc.Clinics in Dermatology Volume 21, Issue 3, May-June 2003, P201-214
Sorry, the comment column is not available now. But the author believes readers can find some hints to overcome their own situations by the previous comments.